Missouri, 2003

Hail in Missouri, April 28, 2003

April 28, 2003 · NWS EAX · 24 events in 15 counties and zones

24 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 27, 9:30 PM CST, 5 hours earlier.

Area forecast discussion, Apr 27, 9:30 PM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1030 PM CDT SUN APR 27 2003

THE PARAMETERS FOR SHOWER AND THUNDERSTORM DEVELOPMENT ARE LOOKING
LESS AND LESS FAVORABLE.  THE 00Z SOUNDINGS CAME IN WITH LESS
MOISTURE AND LESS INSTABILITY THAN 12Z AND 18Z RUNS PROJECTED.  THE
00Z TOPEKA SOUNDING WAS CAPPED SEVERELY AT 700 MB WITH A TEMPERATURE
OF 10C.  SATELLITE AND WATER VAPOR IMAGERY INDICATE THAT A DIFFUSE
SHORTWAVE IS MOVING THROUGH KANSAS, BUT IT DOES NOT APPEAR TO BE
STRONG ENOUGH TO PROVIDE THE MID LEVEL COOLING NECESSARY TO INITIATE
THE CONVECTIVE COMPLEX THAT WAS CONCEPTUALIZED EARLIER IN THE
FORECAST.  WE ARE STILL WATCHING THE NOSE OF THE LOW LEVEL JET WHICH
IS FOCUSED INTO NORTHEAST KANSAS AND SOUTHEAST NEBRASKA.  A FEW
SHOWERS HAVE SPROUTED UP AROUND LINCOLN THIS EVENING, BUT HAVENT
TAPPED ENOUGH MOISTURE AND INSTABILITY TO DEVELOP INTO ANYTHING
ORGANIZED.  WITH ALL OF THIS SAID IVE BUMPED PRECIPITATION CHANCES
DOWN TO 30 PERCENT OVER THE MAJORITY OF THE REGION.  A FEW ELEVATED
SHOWERS OR STORMS COULD STILL BE POSSIBLE AFTER MIDNIGHT AS THE
SHORTWAVE PASSES THROUGH.  THE ETA QPF LOOKS FAR FETCHED WITH
WIDESPREAD SHOWERS DEVELOPING NEAR DAYBREAK OVER CENTRAL MISSOURI.
IT IS HAVING SOME KIND OF INSTABILITY RELEASE OR OTHER CONVECTIVE
PARAMETERIZATION PROBLEMS.

KOCH

302 PM SUN...

THUNDERSTORM INITIATION AND SEVERITY ARE THE MAIN FORECAST CONCERNS
AT THIS TIME. PREFERRED THE MESO-ETA. EXPECT THUNDERSTORMS TO
DEVELOP OVER NORTHWEST KANSAS THIS EVENING...IN AREA OF CONCENTRATED
UPSLOPE FLOW. AS THUNDERSTORMS MOVE EAST...THEY HAVE A CHANCE OF
BEING SEVERE WITH BEST CONVERGENCE ALONG THE FRONT COMBINED WITH
HIGHEST CAPES(1000-1500)...LOWEST LIFTED INDICES(-2 TO -5) AND
LITTLE CAP. THUNDERSTORMS MAY BECOME A BIT MORE ELEVATED IN NATURE
BY THE TIME THEY REACH THE FORECAST AREA. EXPECT THUNDERSTORMS TO BE
SUSTAINED BY LOW LEVEL JET ALONG THE THETA-E AXIS. THINK ONLY
ISOLATED SEVERE STORMS ARE POSSIBLE ACROSS THE FORECAST AREA
CONSIDERING THE TIME OF DAY. SO HAVE LOWERED POPS THIS EVENING AND
RAISED THEM AFTER MIDNIGHT.

THE STORMS SHOULD HELP PUSH THE FRONT ACROSS THE FORECAST AREA ON
MONDAY. ANY THUNDERSTORMS WOULD STILL BE ONGOING ACROSS THE AREA ON
MONDAY SO HAVE BUMPED POPS UP.

NRR

ON MONDAY NIGHT...SURFACE FRONT SHOULD BE STALLED OUT IN SOUTHERN
CWA AS BOTH GFS/ETA DEPICT.  SOME DIFFERENCES WITH THE SEQUENCE OF
EVENTS...AS LOOKS LIKE THE ETA IS TRYING TO BRING ACROSS MCS FARTHER
NORTH OF THE FRONT...AND THE GFS IS DEVELOPING PRECIP ALONG THE
FRONT.  EITHER WAY...HAVE CHC POPS IN PLACE.  SHOULD SEE A
COMBINATION OF THE TWO...WITH MCS FARTHER SOUTH AND CLOSER TO THE
SFC FRONT.  SFC FRONT THEN MOVES NORTH DURING THE DAY ON
TUESDAY...AND AGAIN HAVE CHC POPS GOING.  HAVE TAPERED DOWN THE POPS
TO SLIGHTS FOR TUES NIGHT AND WED IN THE SOUTHERN HALF OF CWA AS
FRONT SHOULD BE WELL TO THE NORTH.  DEPENDING ON HOW FAR NORTH THE
FRONT ENDS UP...FUTURE SHIFTS MAY BE ABLE TO LOWER POPS IN ALL AREAS
FOR THESE PERIODS.  HAVE ALSO INCREASED TEMPS FOR WED DUE TO
WAA/FEWER CLOUDS.  COLD FRONT WILL FINALLY SWING DOWN WED NIGHT AND
ACROSS CWA ON THURSDAY.  HAVE ENDED PRECIP DURING THE DAY ON THURS.
GFS AND ECMWF IN BETTER AGREEMENT TODAY WITH HIGH PRESSURE ENTERING
THE PICTURE IN THE EXTENDED.  LOWERED CLOUDS PERCENTAGES AND ALSO
TEMPS FOR MOSTLY CLEAR SKY/CAA SCENARIO. NOT DRY FOR LONG...AS
RETURN FLOW SETS UP LATE ON SATURDAY.  AS THE LOW NEARS ON
SUNDAY...HAVE BROUGHT CHC OF PRECIP IN AGAIN DURING THE DAY WITH
NEXT SYSTEM.

LVQ

339 AM SUNDAY...
THUNDERSTORM CHANCE FOR TONIGHT IS THE MAIN FOCUS OF THIS MORNING
FORECAST...WITH SOME THOUGHT GIVEN TO THUNDER CHANCES FOR LATE THIS
WEEK.

AN UPPER LEVEL SHORT WAVE...MOVING ALONG THE U.S. CANADIAN BORDER
THIS MORNING...WILL PUSH A FRONT INTO NORTHERN MISSOURI TONIGHT.
MODELS SHOW SOME NICE THETA-E ADVECTION AHEAD OF THE FRONT IN
NORTHWEST MISSOURI. SURFACE LIFTED INDICES START THE AFTERNOON HOURS
IN THE -2 TO -4 RANGE...BUT UPPER LEVEL INDICIES AND LAPSE RATES
WAIT UNTIL THE EVENING HOURS TO BECOME FAVORABLE FOR THUNDERSTORM
ACTIVITY. SO...I LEFT OUR GOING CHANCE OF THUNDER IN THE LATE
AFTERNOON HOURS IN CASE THE FRONT HURRIES INTO THE NORTHWEST
CORNER...AND/OR MOISTURE ADVECTION WITH THE THETA-E AXIS
DESTABILIZES THE ATMOSPHERE A LITTLE QUICKER THAN THE CURRENTLY
ANTICIPATE. THE ACTIVITY MIGHT HAVE A HARD TIME MOVING INTO CENTRAL
MISSOURI AS THE FRONT GOES PARALLEL TO THE LOCAL FLOW AND
SHOULD BECOME HUNG UP AROUND THE IOWA/MISSOURI STATE LINE. FOR
THIS REASON I LEFT THE BEST POPS ALONG THE NORTHERN EDGE OF THE
COUNTY WARNING AREA OVERNIGHT.

AS FOR THE TYPE OF ACTIVITY...MODEL SOUNDING INDICATE THAT THE
CONVECTION WILL BE ELEVATED...STARTING LIFE AT THE 850+ MB LEVEL.
MODIFIED META SOUNDINGS INDICATE MINIMAL ENERGY TO WORK WITH ABOVE
THIS LEVEL. ADDITIONALLY...THERE IS ALSO NO SIGNIFICANT WIND SHEAR
TO PROVIDE ANY ORGANIZATION TO PRODUCE ANYTHING BETTER THAN
MARGINALLY SEVERE MULTICELLULAR STORMS. HENCE...CURRENTLY EXPECT
MAIN THREAT OF SEVERE TO BE IN THE FORM OF MARGINALLY SEVERE HAIL
AND WINDS AS STORMS COLLAPSE DURING THE OVERNIGHT PERIOD.

FOR LATER THIS WEEK THE SURFACE BOUNDARY WILL CONTINUE TO GET PUSHED
AROUND BY THE STORMS THAT FIRE ALONG IT...AND THE WAVES EJECTING
INTO THE PLAINS FROM THE WEST COAST TROUGH. THEREFORE I HAVE LEFT
OUR GOING CHANCES OF THUNDER IN FOR MONDAY THROUGH THURSDAY AT THIS
TIME. I DID GO AHEAD AND STRIP OUR CHANCE THUNDER FROM FRIDAY AS
LATEST LONG RANGE MODELS ARE IN AGREEMENT THAT A RIDGE WILL BUILD
INTO THE PLAINS BEGINNING THURSDAY NIGHT...STABILIZING CONDITION
ACROSS THE AREA FOR THE LATE WORK WEEK AND EARLY WEEKEND TIME FRAME.

CUTTER

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Apr 27, 12:03 PM CST, 14 hours 27 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
103 PM CDT SUN APR 27 2003

...ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND
HAIL POSSIBLE LATE TODAY OR TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL
ARE POSSIBLE...AS THUNDERSTORMS DEVELOP OVER NORTH CENTRAL KANSAS
AND MOVE INTO EASTERN KANSAS AND MUCH OF NORTHERN MISSOURI. AREAS
THREATENED INCLUDE LOCATIONS NORTH OF A LINE FROM PAOLA KANSAS...TO
MARSHALL AND MOBERLY MISSOURI LATE TODAY INTO THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UNSETTLED WEATHER PATTERN WILL BE PRESENT THROUGH THE MAJORITY OF
THE UPCOMING WEEK...AS A SERIES OF STORMS MOVE THROUGH THE REGION.
AS A RESULT...PERIODIC THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH
THURSDAY. AT THIS TIME...SEVERE THUNDERSTORMS LOOK POSSIBLE WITH ANY
OF THE ACTIVITY DURING THE AFTERNOON AND EVENING HOURS...MONDAY
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING INTO THE
OVERNIGHT HOURS...AND AGAIN DURING THE AFTERNOON AND EVENING HOURS
ON MONDAY.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

NRR

The radar

The Pleasant Hill radar (KEAX), 118 km away, was scanning. The volume nearest the first event began at 08:30 UTC.

Open the radar archive at this moment

Event by event

24 hail. Local standard time, as filed.

Hail, Buchanan

When
April 28, 2:30 AM CST
Where
Buchanan County, St Joseph
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.767, -94.850

Hail, Buchanan

When
April 28, 3:05 AM CST
Where
Buchanan County, Easton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.717, -94.433

Hail, De Kalb

When
April 28, 3:05 AM CST
Where
De Kalb County, 5 mi W of Stewartsville
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.750, -94.283

Hail, Clinton

When
April 28, 3:45 AM CST
Where
Clinton County, 4 mi W of Cameron
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.017, -94.283

Hail, Clinton

When
April 28, 3:53 AM CST
Where
Clinton County, Cameron
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.217, -93.533

Hail, Clinton

When
April 28, 4:13 AM CST
Where
Clinton County, Plattsburg
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.417, -92.817

Hail, Caldwell

When
April 28, 4:17 AM CST
Where
Caldwell County, Hamilton
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
39.733, -94.000

Hail, Clinton

When
April 28, 4:30 AM CST
Where
Clinton County, Lathrop
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.700, -93.233

Hail, Livingston

When
April 28, 5:00 AM CST
Where
Livingston County, Mooresville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.750, -94.600

Hail, Ray

When
April 28, 5:05 AM CST
Where
Ray County, 2 mi NE of Taitsville
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
39.017, -94.200

Hail, Jackson

When
April 28, 5:10 AM CST
Where
Jackson County, Blue Spgs
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.750, -93.717

Hail, Jackson

When
April 28, 5:20 AM CST
Where
Jackson County, Grain Vly
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.567, -94.467

Hail, Jackson

When
April 28, 5:26 AM CST
Where
Jackson County, Sibley
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.550, -94.333

Hail, Platte

When
April 28, 5:30 AM CST
Where
Platte County, Weston
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.650, -93.233

Hail, Clinton

When
April 28, 5:40 AM CST
Where
Clinton County, Plattsburg
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.417, -94.917

Hail, Carroll

When
April 28, 6:10 AM CST
Where
Carroll County, Norborne
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.300, -93.683

Hail, Lafayette

When
April 28, 6:14 AM CST
Where
Lafayette County, 1 mi N of Higginsville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.567, -94.467

Hail, Lafayette

When
April 28, 6:33 AM CST
Where
Lafayette County, Waverly
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.450, -92.550

Hail, Chariton

When
April 28, 7:05 AM CST
Where
Chariton County, Salisbury
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.500, -93.933

Hail, Saline

When
April 28, 7:20 AM CST
Where
Saline County, Marshall
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
39.183, -94.200

Hail, Howard

When
April 28, 7:25 AM CST
Where
Howard County, 10 mi SW of Fayette
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
39.750, -94.200

Hail, Randolph

When
April 28, 7:30 AM CST
Where
Randolph County, 1 mi N of Huntsville
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
39.050, -92.833

Hail, Pettis

When
April 28, 7:50 AM CST
Where
Pettis County, 3 mi S of Sedalia
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.100, -93.733

Hail, Pettis

When
April 28, 8:35 AM CST
Where
Pettis County, Sedalia
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.133, -93.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351341, 5351342, 5351390, 5351999, 5352000, 5352001, 5351343, 5352002, 5351395, 5351397, 5351400, 5351392, 5351393, 5351404, 5352003, 5351344, 5351394, 5351401, 5351402, 5351398, 5351391, 5351396, 5351399, 5351403.